Alert archive / Minnesota / Areal Flood Warnings in 2020

Areal Flood Warning 9, NWS Twin Cities, MN

July 26, 20208 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Jul 26, 2020, 8:04 AM CDT for 8 counties in Minnesota. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 8:04 AM CDT (13:04 UTC)
Expired
Jul 26, 2020, 5:00 PM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Blue Earth County, MN, Brown County, MN, Le Sueur County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Sibley County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 76 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:00 AM CDTHEAVY RAIN 53 S Waseca, MN24 HOUR RAINFALL TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WGUS43 KMPX 261304
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
804 AM CDT Sun Jul 26 2020

MNC013-015-079-103-127-129-143-161-262200-
/O.NEW.KMPX.FA.W.0009.200726T1304Z-200726T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blue Earth MN-Brown MN-Le Sueur MN-Nicollet MN-Redwood MN-Renville
MN-Sibley MN-Waseca MN-
804 AM CDT Sun Jul 26 2020

The National Weather Service in the Twin Cities has issued a

* Flood Warning for...
  Southeastern Renville County in central Minnesota...
  Southern Sibley County in central Minnesota...
  Blue Earth County in south central Minnesota...
  Central Brown County in south central Minnesota...
  Southwestern Le Sueur County in south central Minnesota...
  Nicollet County in south central Minnesota...
  Waseca County in south central Minnesota...
  East Central Redwood County in southwestern Minnesota...

* Until 500 PM CDT Sunday.

* At 804 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. Flooding is already occurring in 
  the warned area. Between 5 and 10 inches of rain have fallen.

* Flooding of creeks, streams, urban areas, and low lying areas is 
  occurring.

* Some locations that will experience flooding include...
  Mankato, New Ulm, North Mankato, St. Peter, Waseca, Sleepy Eye, 
  Lake Crystal, Eagle Lake, Janesville, Waterville, Mapleton, 
  Fairfax, New Richland, Nicollet, Madison Lake, Morgan, Henderson, 
  St. Clair, Gibbon and Kasota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency or the 
National Weather Service in the Twin Cities when you can do so 
safely.

&&

LAT...LON 4476 9499 4464 9479 4448 9419 4453 9391
      4451 9389 4447 9403 4446 9404 4444 9406
      4424 9369 4418 9343 4399 9341 4400 9353
      4387 9346 4385 9390 4394 9407 4390 9431
      4418 9437 4426 9448 4437 9505

$$

Borghoff
1 follow-up statement
797 
WGUS83 KMPX 261550
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1050 AM CDT Sun Jul 26 2020

MNC013-015-079-103-127-129-143-161-262200-
/O.CON.KMPX.FA.W.0009.000000T0000Z-200726T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blue Earth MN-Brown MN-Le Sueur MN-Nicollet MN-Redwood MN-Renville
MN-Sibley MN-Waseca MN-
1050 AM CDT Sun Jul 26 2020

...FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR 
SOUTHEASTERN RENVILLE, SOUTHERN SIBLEY, BLUE EARTH, CENTRAL BROWN, 
SOUTHWESTERN LE SUEUR, NICOLLET, WASECA AND EAST CENTRAL REDWOOD 
COUNTIES...

At 1050 AM CDT, Doppler radar and automated rain gauges indicate 
between 5 and 10 inches of rain has fallen from last night to this 
morning in a wide swath along the Minnesota River from Morton to 
Mankato and extending southeast to the Janesville and Waseca areas.

The rain has ended, but flooding will continue in some areas into 
the afternoon. Heed road closures and DO NOT travel through flood 
waters.

Some locations that will experience flooding include...
  Mankato, New Ulm, North Mankato, St. Peter, Waseca, Sleepy Eye, 
  Lake Crystal, Eagle Lake, Janesville, Waterville, Mapleton, 
  Fairfax, New Richland, Nicollet, Madison Lake, Morgan, Henderson, 
  St. Clair, Gibbon and Kasota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency or the 
National Weather Service in the Twin Cities when you can do so 
safely.

&&

LAT...LON 4476 9499 4464 9479 4448 9419 4453 9391
      4451 9389 4447 9403 4446 9404 4444 9406
      4424 9369 4418 9343 4399 9341 4400 9353
      4387 9346 4385 9390 4394 9407 4390 9431
      4418 9437 4426 9448 4437 9505

$$

Borghoff

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jul 26, 6:59 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 26, 6:59 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
659 AM CDT Sun Jul 26 2020

.UPDATE...
Issued at 648 AM CDT Sun Jul 26 2020

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today through Monday)
Issued at 428 AM CDT Sun Jul 26 2020

Surface analysis early this morning shows a potent cold front
emanating from a surface low over central Manitoba province
extending south into northwestern MN then southwest through
central SD into western NE. A southeastward-moving outflow
boundary is the leading edge of plentiful convection lighting up
the KMPX radar, helped along by the 2.25" PWAT analyzed on the 00z
KMPX RAOB from last evening. A potent LLJ is contributing to
additional rain/t-storm development over western MN, helping to
fill in the earlier gap between the outflow-driven precip in
southern MN and more potent storms over the Dakotas.

Little in the way is available to stop the progression of the
rainfall moving eastward through central-southern MN into western
WI during the first half of the day today, which aligns well with
many CAMs, but little need to rely totally on CAMs when the radar
has been speaking for itself. The uncapped, moist environment
remains ripe to be tapped with the approaching front so have
carried relatively high PoPs through the coverage area, decreasing
from west to east this afternoon through this evening. Rainfall
totals may well hit 1-3" for much of the coverage area with
localized higher amounts (as has been seen through the overnight
around the Mankato area). Storm clusters have been gradually
merging overnight and will expect this trend to persist as the
precip shield overall moves eastward. The rain and storms will
slowly shift off to the southeast as the day progresses, ending
from northwest to southeast this afternoon and evening in
conjunction with the progression of the front. The front is
expected to be through the entire WFO MPX coverage area by this
evening, with western Canadian high pressure moving across the
Northern Rockies and into the Northern Plains this evening.

The drier and cooler high pressure airmass will then take over the
region starting on Monday, resulting in mostly sunny skies on
Monday along with much lower humidity levels. Dewpoints are
expected to drop from the 70s today to the 50s on Monday while
highs remain within a couple degrees of 80, making for much more
comfortable conditions tomorrow as compared to today.
Specifically, a Heat Advisory is still necessary in the Twin
Cities metro for today as overnight temperatures remain in the
low-mid 70s this morning followed by heat index values into the
upper 90s this afternoon. No additional heat headlines are needed
beyond today.

.LONG TERM...(Monday night through Saturday)
Issued at 428 AM CDT Sun Jul 26 2020

A much more tranquil week is upon us as high pressure remains
fairly well anchored over the north-central CONUS, keeping more
active frontal boundaries well away from the Upper Midwest. This
will allow for several days to dry out and maintain less humid
conditions across the area. The high pressure area will finally
give way to weak impulses aloft along with a possible cold frontal
passage by the end of the week, but GFS/EC combination plus and
NBM all seem very unimpressed with the organization of any active
system moving through the region. Thus, chances for precipitation
are non-existent through the first half of the week and quite low
for the second half of the week.

Temperatures will have little day-to-day variation throughout the
week. Highs will generally run in the mid 70s to mid 80s while
lows drop to the mid 50s to lower 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 648 AM CDT Sun Jul 26 2020

RA/TSRA likely for eastern and southern MN into western WI through
this morning, then gradually dissipating and shifting off to the
southeast through this afternoon. TSRA chances are diminishing but
still enough where it warrants mention thru 15z. MVFR-IFR
conditions still possible, especially during bouts of heavy rain.
Conditions to vastly improve late this afternoon through this
evening with skies clearing out tonight through Monday morning.
Winds to eventually be NW at all sites with speeds in the 10-15kt
range, gusting to 20-25kt.

KMSP...Kept mention of TSRA going thru 15z but there will be more
non-TS time than TS time, hence the TEMPO. Conditions to improve
from late morning onward with no precipitation expected beyond
mid-afternoon.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind NW 5-10 kts.
Wed...VFR. Wind NE 5 kts.
Thu...VFR. Wind E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flash Flood Watch until noon CDT today for Blue Earth-Brown-
     Dakota-Goodhue-Le Sueur-Nicollet-Rice-Scott-Steele-Waseca-
     Watonwan.

     Heat Advisory until 6 PM CDT this evening for Anoka-Carver-
     Dakota-Hennepin-Ramsey-Scott-Washington.

WI...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...JPC
AVIATION...JPC
Hazardous weather outlook, Jul 26, 3:19 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Sun Jul 26 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
270830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
319 AM CDT Sun Jul 26 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

A Heat Advisory remains in effect for the Twin Cities metro
region today. Heat index values are expected to top out between
95 and 100 degrees.

Numerous thunderstorms are expected across the entire coverage
area today. Some thunderstorms may produce heavy rain which
could produce flooding issues. There is a Marginal Risk for severe
thunderstorms over southeastern Minnesota into western Wisconsin
with the main hazard being damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today.

In the hours before

Special weather statement, Jul 26, 3:18 AM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Sun Jul 26 2020

MNZ048-054>057-064-260845-
Chippewa-Yellow Medicine-Kandiyohi-Pope-Lac Qui Parle-Swift-
318 AM CDT Sun Jul 26 2020

...A LINE OF STORMS WILL AFFECT CENTRAL LAC QUI PARLE...CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE...SWIFT AND NORTHWESTERN KANDIYOHI
COUNTIES...

At 317 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Benson to 6 miles northeast of
Dawson. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Montevideo, Benson, Granite Falls, Madison, Appleton, Clara City,
Kerkhoven, Milan, Maynard, Murdock, Watson and Lake Hassel.

This includes the following highways...
 U.S. Highway 12 between mile markers 24 and 65.
 U.S. Highway 212 between mile markers 23 and 47, and between mile
markers 49 and 51.
 U.S. Highway 75 between mile markers 109 and 110.
 U.S. Highway 59 between mile markers 105 and 150.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4541 9587 4542 9513 4541 9501 4489 9542
      4489 9548 4482 9548 4479 9550 4501 9623
TIME...MOT...LOC 0817Z 284DEG 42KT 4535 9559 4499 9595

TDH
Special weather statement, Jul 26, 3:45 AM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 AM CDT Sun Jul 26 2020

MNZ042-043-048-049-260915-
Morrison-Stearns-Pope-Todd-
345 AM CDT Sun Jul 26 2020

...A LINE OF STORMS WILL AFFECT EAST CENTRAL POPE...SOUTHERN TODD...
NORTHWESTERN STEARNS AND SOUTHWESTERN MORRISON COUNTIES...

At 344 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Long Prairie to 6 miles north of
Brooten. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Sauk Centre, Melrose, Albany, Freeport, Upsala, Swanville, Grey
Eagle, Flensburg, Little Sauk, Round Prairie, New Munich and
Greenwald.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 116 and 148.
 U.S. Highway 71 between mile markers 158 and 184.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4603 9454 4557 9455 4559 9520 4576 9515
      4576 9514 4581 9514 4588 9512
TIME...MOT...LOC 0844Z 251DEG 26KT 4591 9487 4559 9509

TDH
Special weather statement, Jul 26, 4:30 AM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sun Jul 26 2020

MNZ043-049>051-261000-
Benton-Morrison-Sherburne-Stearns-
430 AM CDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT BENTON...NORTHWESTERN
SHERBURNE...NORTHEASTERN STEARNS AND SOUTHERN MORRISON COUNTIES...

At 429 AM CDT, a strong thunderstorm was located near Holdingford, or
14 miles northwest of St. Cloud, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Collegeville, Foley,
Albany, Avon, Royalton, Holdingford, Freeport and Clear Lake.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 139 and 174.
 U.S. Highway 10 in Minnesota between mile markers 157 and 191.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4584 9387 4541 9394 4556 9474 4577 9472
      4577 9465 4582 9464
TIME...MOT...LOC 0929Z 277DEG 49KT 4568 9446

TDH
Local storm report, Jul 26, 7:17 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
717 AM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     2 S MADISON             44.98N 96.18W
07/26/2020  M55 MPH          LAC QUI PARLE      MN   AWOS

            AWOS STATION KDXX MADISON AP.

0310 AM     TSTM WND GST     2 SW ALEXANDRIA         45.87N 95.40W
07/26/2020  M61 MPH          DOUGLAS            MN   ASOS

            ASOS STATION KAXN ALEXANDRIA MN ASOS.

&&
Local storm report, Jul 26, 7:19 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 AM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     FLASH FLOOD      2 S HENDERSON           44.50N 93.91W
07/26/2020                   SIBLEY             MN   DEPT OF HIGHWAYS

            HIGHWAY 93 CLOSED DUE TO FLOODING NEAR 308TH
            LANE AND RIDGE ROAD.

&&
Local storm report, Jul 26, 7:22 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 AM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 AM     FLASH FLOOD      1 SE NORTH MANKATO      44.17N 94.02W
07/26/2020                   NICOLLET           MN   DEPT OF HIGHWAYS

            US 169 RAMPS TO CENTER ST & LOOKOUT DR ARE
            CLOSED DUE TO FLOODING.

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:08 PM CDTSpecial Weather StatementMPXNicollet52 min
Jul 25, 7:20 PM CDTTornado WarningMPXNicollet, Sibley25 min
Jul 25, 8:15 PM CDTSpecial Weather StatementMPXLe Sueur, Nicollet, Sibley2 hr
Jul 25, 8:20 PM CDTFlash Flood WarningMPXLe Sueur, Nicollet, Scott, Sibley6 hr
Jul 25, 8:54 PM CDTFlash Flood WarningMPXBrown, Nicollet, Renville, Sibley8 hr
Jul 25, 9:18 PM CDTFlash Flood WatchMPXBlue Earth, Brown, Dakota, Goodhue, Le Sueur, Nicollet and 5 more12 hr
Jul 25, 9:34 PM CDTFlash Flood WarningMPXBlue Earth, Le Sueur, Nicollet, Rice6 hr
Jul 26, 2:22 AM CDTSpecial Weather StatementMPXRenville38 min
Jul 26, 2:24 AM CDTFlash Flood WarningMPXLe Sueur, Nicollet, Scott, Sibley5 hr
Jul 26, 2:26 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens34 min
Jul 26, 2:44 AM CDTSpecial Weather StatementMPXLac qui Parle, Swift31 min
Jul 26, 3:01 AM CDTSpecial Weather StatementMPXDouglas, Pope, Todd44 min
Jul 26, 3:10 AM CDTFlash Flood WarningMPXBlue Earth, Le Sueur, Nicollet, Rice, Waseca5 hr
Jul 26, 3:18 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Swift27 min
Jul 26, 3:45 AM CDTSpecial Weather StatementMPXTodd30 min
Jul 26, 4:30 AM CDTSpecial Weather StatementMPXBenton, Stearns30 min
Jul 26, 4:57 AM CDTFlash Flood WarningMPXBrown, Nicollet, Redwood, Renville, Sibley3 hr

Nearby

Areal Flood Warnings in Minnesota, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.